What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 5:18 PM CST, 56 minutes earlier. Its key messages:
- Heat Advisory continues until 8pm.
- Severe thunderstorms look to develop by late this afternoon with damaging winds and heavy rainfall as the primary threats. Flood Watch has been issued for parts of northeast and east central KS.
- Additional rounds of thunderstorms, potentially severe, are possible Wednesday night and again on Independence Day.
Area forecast discussion, Jul 2, 5:18 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
618 PM CDT Tue Jul 2 2024
.KEY MESSAGES...
- Heat Advisory continues until 8pm.
- Severe thunderstorms look to develop by late this afternoon with
damaging winds and heavy rainfall as the primary threats. Flood
Watch has been issued for parts of northeast and east central KS.
- Additional rounds of thunderstorms, potentially severe, are
possible Wednesday night and again on Independence Day.
&&
.DISCUSSION...
Issued at 254 PM CDT Tue Jul 2 2024
Cold front has entered our north central KS counties with the
inverted sfc trough bisecting the CWA as of 19Z. Broad cyclonic flow
now encompasses much of the northern Rockies and Plains with
southwesterly flow over the area. Mid to high clouds cover much of
the western half of the forecast area with showers having developed
along the sfc trough axis as well as near and just behind the front
itself. Outside of this, hot and muggy conditions will continue
through the afternoon with heat indices between 105-110.
Both SPC mesoanalysis and our 18Z RAOB indicate substantial MLCIN
remaining early this afternoon, though further mixing and heating
should help to erode the cap with chances for more robust convection
increasing toward 4-5pm when MLCAPE increases to around 3000 J/kg
with shear around 30-40 kt. An inverted-V profile and DCAPE up to
1000-1400 J/kg should support a damaging wind threat. If a strong
enough updraft were to develop initially, perhaps some hail would be
possible, but high freezing levels lead to lower confidence in this
threat. Confidence in the tornado threat has also lowered, given
that the front is moving east a little faster, which is helping to
place that risk further northeast into MO and IA.
What may be the bigger concern, in addition to some damaging winds,
is potential for heavy rain and flooding. Storm motions parallel to
the boundary would likely result in storm mode becoming messy
quickly with interactions between individual storms. Pwat values are
already approaching 2" in far northeast KS and that 2 to 2.2"
moisture axis is progged to drop back south and set up near the
frontal boundary when the stronger convection develops. While
ensemble means aren't showing much potential for widespread high
rain amounts, a closer look at individual CAMs shows the potential
for isolated locations receiving between 1-3" of rain, which seems
reasonable for thunderstorms given the moisture in the column.
Additionally, these heavier amounts look to occur over areas that
have recently had heavy rain and flooding issues. The 6-hr flash
flood guidance of 2-3" and 1-hr guidance between 1-2" lends to some
concern that efficient rain-producing thunderstorms could lead to
flash flooding. So have issued a Flood Watch for portions of
northeast and east central KS from 5pm this afternoon through 7am
Wednesday.
There could be some lingering, weakening storms in southern portions
of the area Wednesday morning. The sfc front looks to be south of
the area by this time, but could lift back north as a warm front
Wednesday into Thursday. An embedded perturbation in the flow aloft
should kick off another round of convection late Wednesday into
early Thursday with winds and heavy rain again being the main
concerns. Confidence in the forecast for the 4th of July holiday on
Thursday still isn't overly high as it will depend on where sfc
boundaries end up after the overnight/morning convection. At this
time though, there are some hints that perhaps the upper trough and
associated sfc front are trending a bit further east. If this holds,
that could mean less of a severe risk particularly for western parts
of the area, but everyone should still keep an eye on the forecast
as details change in the coming days. Eastern KS could still see
damaging winds and heavy rain with storms that remain as long as the
front is still in the area.
Once the holiday passes, the more notable upper trough looks to be
passing northeast of the area to give us a bit of a break from the
active weather Friday into Saturday. Longer-range guidance has
another system bringing another rain chance Sunday into Monday, but
probabilities are on the lower side with lower confidence at this
time.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 618 PM CDT Tue Jul 2 2024
The main aviation hazard over the first half of the TAF will be
scattered thunderstorms with gusty winds and heavy rain. Rain
intensity at times could reduce visibilites below VFR at times
and added mention of this in a TEMPO group for KTOP and KFOE.
VFR conditions will return for the remainder of the TAF with
chances for showers and a few rumbles of thunder by Wednesday
afternoon.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.
Flood Watch through Wednesday morning for KSZ022-KSZ023-KSZ024-
KSZ026-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056.
&&
DISCUSSION...Picha
AVIATION...Griesemer
Hazardous weather outlook, Jul 2, 12:59 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
159 PM CDT Tue Jul 2 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-031900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
159 PM CDT Tue Jul 2 2024
This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.
.DAY ONE...This Afternoon and Tonight
A heat advisory is in effect along and south of a line from Holton
to Manhattan to Minneapolis. Heat index values could reach as high
as 109 degrees.
Severe storms are possible by mid to late afternoon, continuing
through this evening. Damaging winds and heavy rain leading to
flooding are the main threats. A Flood Watch has been posted for
parts of northeast and east central Kansas. Large hail and a brief
tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Severe weather will be possible each day through the 4th of July.
Uncertainty remains in exact locations and coverage of storms on
Wednesday. Another cold front may organize by the evening of the
4th of July and move through the area from west to east.
An additional round of severe weather may be possible along with
this frontal system.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay reports of hail, damaging
wind, and flooding.
In the hours before
Special weather statement, Jul 2, 4:38 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
538 PM CDT Tue Jul 2 2024
KSZ038-039-022315-
Wabaunsee-Shawnee-
538 PM CDT Tue Jul 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SHAWNEE AND
SOUTHEASTERN WABAUNSEE COUNTIES THROUGH 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eskridge, moving northeast at 35 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Topeka, Eskridge, Dover, Silver Lake, Auburn, Keene, and Pauline.
This includes the following highways...
Interstate 70 between mile markers 347 and 355.
Kansas Turnpike between mile markers 167 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3887 9585 3887 9594 3883 9595 3880 9602
3879 9612 3889 9617 3911 9587 3897 9560
TIME...MOT...LOC 2238Z 244DEG 31KT 3887 9608
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ReeseSpecial weather statement, Jul 2, 4:40 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
540 PM CDT Tue Jul 2 2024
KSZ037-038-054-022315-
Wabaunsee-Lyon-Morris-
540 PM CDT Tue Jul 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND NORTHERN LYON COUNTIES THROUGH 615 PM
CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Dunlap, moving east at 40 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Americus, Harveyville, Allen, Admire, Bushong, and Dunlap.
This includes Kansas Turnpike between mile markers 134 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3852 9635 3852 9649 3862 9648 3883 9595
3854 9595 3845 9635
TIME...MOT...LOC 2239Z 247DEG 37KT 3852 9641
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ReeseSpecial weather statement, Jul 2, 4:54 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
554 PM CDT Tue Jul 2 2024
KSZ039-055-022315-
Shawnee-Osage-
554 PM CDT Tue Jul 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHAWNEE AND
NORTHWESTERN OSAGE COUNTIES THROUGH 615 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Auburn, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Southern Topeka, Osage City, Carbondale, Auburn, Burlingame,
Scranton, and Berryton.
This includes Kansas Turnpike between mile markers 155 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3870 9568 3854 9595 3887 9595 3897 9560
TIME...MOT...LOC 2253Z 247DEG 36KT 3885 9582
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jul 2, 5:09 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
609 PM CDT Tue Jul 2 2024
KSZ026-039-040-030000-
Shawnee-Jefferson-Douglas-
609 PM CDT Tue Jul 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN JEFFERSON...EASTERN
SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES THROUGH 700 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Topeka, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Topeka, northern Lawrence, Oskaloosa, Tecumseh, Perry, McLouth,
Lecompton, Berryton, Williamstown, Perry Lake, and Grantville.
This includes Kansas Turnpike between mile markers 177 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3902 9519 3889 9561 3907 9579 3932 9518
TIME...MOT...LOC 2308Z 256DEG 26KT 3903 9563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jul 2, 5:13 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
613 PM CDT Tue Jul 2 2024
KSZ054-055-030000-
Lyon-Osage-
613 PM CDT Tue Jul 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OSAGE AND CENTRAL LYON
COUNTIES THROUGH 700 PM CDT...
At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Admire to 5 miles east of Strong City. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Emporia, Osage City, Carbondale, Overbrook, Burlingame, Americus,
Scranton, and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 131.
Kansas Turnpike between mile markers 121 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3854 9635 3887 9569 3887 9550 3878 9550
3831 9635
TIME...MOT...LOC 2312Z 256DEG 23KT 3863 9611 3842 9645
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jul 2, 6:02 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
702 PM CDT Tue Jul 2 2024
KSZ040-054>056-030045-
Lyon-Douglas-Franklin-Osage-
702 PM CDT Tue Jul 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS...OSAGE AND CENTRAL LYON COUNTIES THROUGH 745 PM
CDT...
At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overbrook to 6 miles northwest of Olpe.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Emporia, Osage City, Carbondale, Overbrook, Lyndon, Centropolis,
Burlingame, Pomona, Scranton, Quenemo, Lone Star, Neosho Rapids,
Reading, Olivet, Pomona Lake, Globe, and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 130 and 143.
Kansas Turnpike between mile markers 116 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3866 9535 3843 9585 3843 9595 3839 9595
3825 9636 3836 9636 3852 9596 3871 9595
3882 9568 3889 9526
TIME...MOT...LOC 0002Z 248DEG 39KT 3880 9555 3830 9628
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Reese